Article Text

Download PDFPDF
Case report
Pembrolizumab-associated autoimmune haemolytic anaemia

Abstract

Treatment paradigms have recently changed with the introduction of immunotherapy; autoimmune toxicities that can arise are frequently very different from the more familiar chemotherapy toxicities. We present a clinical case of autoimmune haemolytic anaemia (AIHA) secondary to pembrolizumab occurring in a 73-year-old male patient being treated for lung adenocarcinoma, who had received 13 cycles of pembrolizumab. Treatment was immediately stopped and he was treated with high dose steroids to which he responded both clinically and biochemically. There have been prior reports of immunotherapy-associated AIHA with the use of cytotoxic T-lymphocyte-associated antigen-4 inhibitors, such as ipilimumab, but very few reports of programmed death-1 (PD-1)/programmed death-ligand 1 (PDL-1) inhibitor associated AIHA. We highlight a rare case of AIHA as an adverse effect of pembrolizumab, a PD-1 inhibitor. Although unusual, it is important to be vigilant for haematological immune-related adverse events.

  • oncology
  • lung cancer (oncology)

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.